Nebraska, 2001Tornado in Nebraska, May 31, 2001
May 31, 2001 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 31, 1:57 PM CST, 6 hours 8 minutes earlier.
Area forecast discussion, May 31, 1:57 PM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
257 PM CDT THU MAY 31 2001
THE MAIN FORECAST CONCERN IS THE HANDLING OF A SERIES OF WAVES
EMBEDDED IN LARGE SCALE NORTHWEST FLOW ALOFT.
IN THE SHORT TERM...TSTMS IN NORTH CENTRAL NEB ARE EXPECTED TO
PROGRESS INTO OUR NW ZONES THIS EVE ON A COMBINATION OF LOW LEVEL
WARM MOIST ADVN AND COLD ADVN ALOFT. TEMPS IN OUR AREA HAVE BEEN
HELD BACK BY LOW CLOUDS...SO ACTIVITY SHOULD WEAKEN AS IT
ARRIVES...AND CONTINUE TO WEAKEN OVERNIGHT. WILL RAISE POPS IN THE
NW BUT LEAVE LOW POPS ALONE IN THE SE. SOME CONCERN THAT PATHCY FOG
COULD DEVELOP IN THE EAST EARLY TONIGHT AS WINDS DIE AND LOW CLOUDS
DISSIPATE...BUT FLOW IS PROGGED TO PICK UP AFTER MIDNIGHT AND HIGHER
CLOUDS INCREASE. FOG SHOULD NOT BE EXTENSIVE...BUT OVERNIGHT LOWS
MAY COME EARLY.
A COLD CORE UPPER LOW DIVES THRU MN ON FRIDAY...WITH A SHARP TROUGH
ON THE WEST SIDE APPROACHING OUR NORTHEAST ZONES BY EVE. THE MODELS
ARE SIGNIFICANTLY SLOWER WITH THIS FEATURE THAN YESTERDAY...GIVING
THE SOUTH PLENTY OF TIME TO WARM UP BEFORE THE COLD ADVECTION HITS.
WILL ALSO BACK OFF ON THE WINDS FOR THE SOUTH...AS THEY DO NOT
BECOME WELL ALIGNED WITH THE STRONGER WINDS ALOFT. WILL RETAIN THE
CHC OF SHOWERS WE HAVE GOING FOR THE NORTHEAST...AS AFTERNOON
HEATING MAY BE ENOUGH FOR CONVECTION. TIMING IS NOW OFF...HOWEVER...
AS THE UPPER TROUGH SWINGS THROUGH OUR EAST ZONES MAINLY AFTER DARK
RATHER THAN DURING THE AFTERNOON. THIS SHOULD LEAVE ENOUGH WIND AND
CLOUDS OVERNIGHT TO HOLD TEMPS UP AT LEAST A BIT.
TEMPS SHOULD RECOVER AT LEAST MODESTLY BETWEEN SYSTEMS ON SATURDAY...
BUT COOL MOIST AIR AT 850 MB IN THE WAKE OF THE DIGGING SYSTEM TO
OUR EAST WILL PREVENT TOO MUCH WARMING. NGM AND AVN MOS AGREE WELL.
AVN GIVES US THE NEXT CHANCE OF RAIN AS A SHORT WAVE BEGINS TO BREAK
DOWN THE UPPER RIDGE SATURDAY NIGHT. THIS PROMOTES A CO LOW AND A
RAPID RETURN OF MOISTURE FROM THE SOUTHERN PLAINS. ETA IS A LOT
SLOWER WITH THE RIDGE POSITION BY 60 HRS. SINCE FLOW HAS TENDED TO
BE SLOWER AND MORE AMPLIFIED THAN THE MODELS LATELY...WILL GO WITH
THE ETA AND KEEP MENTION OF PRECIP OUT OF THE FORECAST UNTIL THE
EXTENDED.
PRIMARY CHANGE TO EXTENDED IS CONTINUED TENDENCY FOR COOLER TEMPS
UNTIL WARMING TOWARD SEASONAL NORMALS AND DRY WEATHER LATER NEXT
WEEK.
.OMA...NONE
POLLACK
In the hours before
Special weather statement, May 31, 3:48 PM CST, 4 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
448 PM CDT THU MAY 31 2001
STORM SPOTTERS SHOULD NOT BE REQUIRED IN EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT. THIS
FRONT WILL PRODUCE A FEW THUNDERSTORMS IN NORTHEAST NEBRASKA THIS
EVENING AND EARLY TONIGHT. THE THUNDERSTORMS MAY PRODUCE
SEVERE WEATHER IN CENTRAL NEBRASKA. THE AIRMASS IN EASTERN NEBRASKA
IS COOLER AND NOT AS UNSTABLE SO THAT THE THUNDERSTORMS WILL BE
WEAKER AND UNLIKELY TO PRODUCE SEVERE WEATHER.
IN SOUTHEAST AND EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA THE FRONT
SHOULD ONLY PRODUCE SHOWERS...WITH AN ISOLATED CLAP OF THUNDER.
POWERS
Special weather statement, May 31, 6:47 PM CST, 1 hour 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010545-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
747 PM CDT THU MAY 31 2001
STORM SPOTTERS MAY BE REQUIRED IN NORTHEAST NEBRASKA THIS EVENING.
ELSEWHERE IN EASTERN NEBRASKA AND SOUTHWEST IOWA SPOTTERS SHOULD
NOT BE REQUIRED TONIGHT.
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT. THIS
FRONT WILL PRODUCE THUNDERSTORMS IN NORTHEAST NEBRASKA THIS
EVENING AND EARLY TONIGHT.
THE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER IN NORTHEAST NEBRASKA
FROM NORFOLK AND TEKAMAH NORTHWARD THIS EVENING. THE PRIMARY SEVERE
WEATHER THREAT IS FOR LARGE HAI}L BUT A TORNADO OR DAMAGING WINDS ARE
POSSIBLE.
THUNDERSTORMS ARE POSSIBLE LATER TONIGHT IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA BUT SEVERE WEATHER IS LESS LIKELY.
POWERS
Tornado, Cedar
- When
- May 31, 8:05 PM CST to 8:06 PM CST
- Where
- Cedar County, 1 mi S of Magnet
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 40 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.433, -97.483
Brief touchdown of tornado witnessed by two people. Tornado touchdown was in open country resulting in no damage to persons or property.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Tennessee, May 31, 20011 death · 2 injured · $100,000 · F2 · 2 events
- Tornado and Damaging Winds in Tennessee, May 31, 20011 injured · $225,000 · F1 · 3 events
- Hail and Damaging Winds in Georgia, May 31, 20011 injured · $159,000 · 0.75 in hail · 7 events
- Damaging Wind in Louisiana, May 31, 2001$200,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, May 31, 2001$110,000 · 70 kt wind · 1 event
- Damaging Winds in Tennessee, May 31, 20012 injured · $30,000 · 65 kt wind · 10 events
- Damaging Winds in Mississippi, May 31, 2001$53,000 · 8 events
- Tornado in Illinois, May 31, 2001$50,000 · F0 · 1 event
- Damaging Wind in Louisiana, May 31, 2001$40,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, May 31, 2001$15,000 · 1.75 in hail · 14 events
- Tornado and Damaging Winds in Kentucky, May 31, 2001$25,000 · F0 · 3 events
- Tornado and Hail in Kansas, May 31, 2001F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245686.